Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Topeka, KS

August 24, 2001Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2001, 10:03 PM CDT for Jefferson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 24, 2001, 10:03 PM CDT (03:03 UTC)
Expired
Aug 24, 2001, 10:45 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS53 KTOP 250303
SVRTOP
KSC087-250345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT FRI AUG 24 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF VALLEY FALLS...OR ABOUT 23
  MILES NORTH OF TOPEKA...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED...
  VALLEY FALLS
  NORTONVILLE

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3941 9558 3931 9558 3932 9518 3943 9517

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT FRI AUG 24 2001

MAIN FORECAST CONCERN IS THUNDERSTORM AND HEAVY RAIN THREAT TONIGHT.

19Z MSAS DATA SHOWED ATMOSPHERE WAS DESTABILIZING ACROSS CENTRAL
KANSAS WITH LIFTED INDICES DOWN TO -7 NEAR GREAT BEND.  BEST SURFACE
MOISTURE CONVERGENCE IS ALSO LOCATED OUT IN THIS AREA.  22KM ETA-KF
SUGGESTS CONVECTION WILL REDEVELOP BETWEEN 21Z AND 00Z...WITH AN MCS
DEVELOPING OVER NORTHEAST KANSAS BY 03Z.  UNSURE ABOUT THE ETA-KF
SOLUTION AS IT IS QUITE DIFFERENT FROM THE 12Z NGM/ETA SOLUTIONS.
FOR NOW WILL GO WITH LIKELY POPS ACROSS NORTHEAST AND EAST CENTRAL
KANSAS....AND CHANCE POPS IN THE NORTH CENTRAL.

FLASH FLOOD GUIDANCE VALUES ARE BELOW 1.5 INCHES ACROSS THE ENTIRE
AREA...WITH MANY LOCATIONS BELOW AN INCH.  AM TEMPTED TO ISSUE A
FLASH FLOOD SOUTH OF INTERSTATE 70 FOR TONIGHT...BUT ENOUGH
UNCERTAINTY IN THE CONVECTIVE SITUATION TO LEAVE OUT FOR NOW.

AFTER TONIGHT...FORECAST LOOKS PRETTY SIMPLE.  CROSS SECTIONS SHOW
ATMOSPHERE RAPIDLY DRYING OUT SATURDAY MORNING...AND THEN REMAINING
QUITE DRY INTO MONDAY.  WILL GO WITH A DRY AND CLEAR FORECAST.

NGM/FWC AND AVN BASED FAN AND MAV GUIDANCE NUMBERS ARE PRETTY
CLOSE...AND GENERALLY USED A COMPROMISE OF THE THREE FOR
TEMPERATURES.

.TOP...NONE.

58

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.